PKU.com Community Discussion Forum Adults and PKU Kuvan side effects? GI problems

Viewing 6 posts - 1 through 6 (of 6 total)
  • Author
    Posts
  • #8376


    Hi everybody!  I just joined group yesterday.  I'd like to get back in touch with my fellow pku'ers.  I'm Colleen I'm 49 and I live in Texas.  I was late dx at a little over 2 years old.  Back in 1972 my doctor took me off the diet which is leading to a lifetime of consequences.  It wasn't until 27 years later I learned that I NEED to be on the diet.   I'm no angel diet-wise but I keep trying.  I have certain limititation that make the diet all the harder first I have no teeth, (I had to have them pulled back in February)and 2nd inability to afford or cook low protein foods like I used to.  Plus I have lower GI problems.

    I have a question or 2 for those who take the Kuvan.  I've been on it for about a year now, I know one of the side effects is 4% of people taking it have these GI problems.   Does anyone else have these lower GI problems?  My doctor took me off of them for a couple of weeks  to see if these unlivable GI problems will ease up.  Has anyone else have/ had this happen to them?  Or is it just me and I fit in to that lucky (NOTTTT) 4%?

    I'm already on quite a few heavy meds for other painful conditions and my stomach has always been strong, able to handle about every medication with the exception of anti-biotics in pill form.  To have this going on is quite disturbing…not to mention a great deal of more lost sleep.

    I appreaciate any input.

    Colleen

    #8379
    Avatar of Breanna
    BreaMarie91
    Member

    I have been taking Kuvan for two years, and I have never experienced this. As far as I know I have not had any adverse effects as a result of taking Kuvan. Keep working with your doctor to see if this can be fixed! Good luck!

    Breanna Hardy 18 CPKU

    #8382
    Avatar of Nicole
    Nicole1982
    Member

     Hi there x

    I live in the UK, ave never heard of Kuvan can somone please tell me what this is??????

    Thanks xx

    #8384
    Avatar of Breanna
    BreaMarie91
    Member

    Kuvan is a new medication that was approved by FDA in the US in December 2007 to help treat PKU. Not everyone responds to Kuvan, but for those who do it is used the help lower blood phe levels into a safe range.

    Check out kuvan.com for more information.

    Breanna Hardy 18 CPKU

    #8392
    Avatar of Nicole
    Nicole1982
    Member

     Hi Brea

    Thank you for this information

    #8395

    hmmmm I was on the Kuvan for a year,   I was one of the lucky PKU'ers that responded, I guess it was accumulation was the culprit….I lived with the GI problems for 6 months, I could no longer live with then.  I was taken off Kuvan last week and wouldn't you know it my GI problems got better.  I guess it's wait and see the next breakthrough

    I already have periflex advanced which I started on,  Seens the most lolerant of the liquid formulas, I just hope it dosen't make me gain back the 50 lbs I've lost since having teeth pulled.  

    Unfortunately I'm stuck with several cans of the phenylade60 and Kuvan pills I'm not sure what to do with….

Viewing 6 posts - 1 through 6 (of 6 total)
Quick Poll
Which of the following best describes you?
Parent/caregiver of an infant with PKU
Parent/caregiver of a child with PKU
Teenager with PKU
Adult with PKU
Grandparent of a child with PKU
Know someone with PKU
Healthcare professional